Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 35, NWS Marquette, MI

June 20, 2002Baraga County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 20, 2002, 4:18 AM EDT for Baraga County, Michigan. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2002, 4:18 AM EDT (08:18 UTC)
Expired
Jun 20, 2002, 5:00 AM EDT
In force
42 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Baraga County, MI

The radar

The Marquette radar (KMQT), 64 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:30 AM EDTThunderstorm Wind 60 EBaraga, MIAn eight inch diameter popple tree and several smaller trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 200818
SVRMQT
MIC013-200900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
417 AM EDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BARAGA COUNTY IN NORTH CENTRAL UPPER MICHIGAN

* UNTIL 500 AM EDT

* AT 415 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF NISULA...OR ABOUT 11 MILES
  SOUTHWEST OF BARAGA. THE STORM WAS MOVING NORTHEAST AT 45 MILES AN
  HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASSININS...BARAGA...LANSE AT 430 AM EDT
  KEWEENAW BAY AT 435 AM EDT
  PEQUAMING...ARNHEIM AT 440 AM EDT
  SKANEE AT 450 AM EDT(350 AM CDT)
  POINT ABBAYE AT 455 AM EDT

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

NNNN

RJT

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:00 AM EDT, 18 minutes earlier.

Area forecast discussion, Jun 20, 4:00 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
400 AM EDT THU JUN 20 2002

MAIN FORECAST CONCERNS ARE TSTMS/SVR THIS MORNING...THEN TEMPS THRU
FRIDAY.

COLD FRONT CURRENTLY OVER WESTERN LAKE SUPERIOR GENERATING NMRS
SHOWERS AND THUNDERSTORMS OVER WEST HALF OF FA. SFC OBS SHOWING
MOISTURE POOLING AHEAD OF THE FRONT WITH DWPTS OVER THE WESTERN FA
IN THE LOWER-MID 60S WITH PRETTY STRONG MOISTURE CVRG. THIS IS
CAUSING SOME SVR STORMS TO DEVELOP OVER THE WESTERN FA. MAIN THREAT
WILL PROBABLY SVR WIND GUSTS SINCE FRZ LVL AROUND 13500 FEET. FRONT
WILL MOVE THROUGH THE FA TODAY...BUT EASTERN HALF SHOULD SEE MUCH
LESS PCPN DUE TO DRY LAYER NR THE SFC (DWPTS IN LOWER 50S). WILL
THEREFORE GO WITH SCT POPS OVER THE EAST ENDING BY EARLY AFTN. WILL
STILL BE BRZY THIS MORNING AHEAD OF THE FRONT...BUT WINDS SHOULD
START TO DECREASE AS THE LOW MOVES INTO HUDSON BAY.

THE FRONT WILL BE OVER THE EXTREME EASTERN U.P. AT 00Z...WITH HIGH
PRESSURE RAPIDLY BUILDING INTO THE AREA BEHIND IT. THE FRONT SHOULD
SAG SOUTHEAST OF THE FA AND BECOME NEARLY STATIONARY. PRETTY
SIGNIFICANT CLEARING BEHIND THE SYSTEM PER ETA 15 PERCENT H8-H5
LAYER RH MOVING INTO THE AREA THIS EVENING. INTERESTING TO NOTE THAT
THERE WILL BE SOME OMEGA AND H8-H3 Q-VECTOR CVRG TONIGHT...BUT
ATMOSPHERE WILL BE TOO DRY FOR ANY PCPN. WILL GENERALLY GO WITH
CURRENT FCST MIN TEMP GRID FOR TONIGHT...ALTHOUGH WILL BUMP EVERYONE
UP A DEG OR TWO GIVEN UPSTREAM DWPTS ONLY IN THE UPR 40S/LOWER 50S.

THE ETA IS SUGGESTING THAT THE FRONT WILL SLOWLY MOVE BACK N AS A
WARM FRONT ON FRIDAY...BRINGING CLDS INTO THE AREA. PROBABLY GOING
TO BE SVRL MCS/S ALONG THE WARM FRONT OVER IOWA/WISC...AND THIS MAY
HELP DEBRIS CLDS SPREAD INTO THE FA. FOR NOW...WILL GENERALLY GO
WITH AND INCREASING CLD TREND...WITH THE MOST CLD CVR CONFINED TO
THE WI BORDER AREA. TEMPS WILL BE SOMEWHAT INTERESTING WITH HIGH
PRES OVERHEAD. WITH 591DM H5 HEIGHTS OVERHEAD ONE WOULD THINK IT
WILL BE PRETTY WARM. HOWEVER...H8 TEMPS REMAIN AROUND 11-13C DURING
THE DAY WITH THE WINDS SHIFTING TO THE SE DURING THE DAY AS THE HIGH
SLIDES TO THE EAST...AND THE WARM FRONT REMAINING TO THE SOUTH.
THUS...IT IS UNLIKELY TEMPS WILL GET TOO WARM DESPITE THE HIGH
HEIGHTS. IT SHOULD BE A VERY COMFORTABLE DAY WITH...ALTHOUGH DWPTS
WILL BE RISING DURING THE AFTN.

NO OTHER CHANGES TO THE PKG.

.MQT...NONE.

MRD

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 10:43 PM EDTSpecial Marine WarningMQT77 min
Jun 20, 2:58 AM EDTSevere Thunderstorm WarningMQTKeweenaw47 min
Jun 20, 3:02 AM EDTSpecial Marine WarningMQT58 min
Jun 20, 3:16 AM EDTSevere Thunderstorm WarningMQTHoughton29 min
Jun 20, 3:19 AM EDTSevere Thunderstorm WarningMQTOntonagon26 min
Jun 20, 4:29 AM EDTSpecial Marine WarningMQT61 min
Jun 20, 4:29 AM EDTSpecial Marine WarningMQT61 min
Jun 20, 5:02 AM EDTSpecial Marine WarningMQT88 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.